Maine CDC Press Release
February 1, 2020
Maine CDC Warns of Overdoses Linked to Tainted Illicit Drugs
AUGUSTA – The Maine Center for Disease Control and Prevention (Maine CDC) is receiving reports of a spike in overdose cases related to illicit drugs in southern Maine.
Since last night, Friday, January 31, at least 10 cases have been reported. Individuals required emergency care at local hospitals, and naloxone was administered to patients who experienced symptoms associated with an opioid overdose. No deaths have been attributed to these overdoses, but in some cases multiple doses of naloxone were required to revive patients.
Many of the individuals who required treatment reported purchasing what they thought was cocaine. It appears that the illicit drugs they acquired contain other substances that place individuals at risk of opioid overdose. Cocaine is a stimulant, not an opioid.
So far, the cases have occurred in Cumberland County, but the geographic extent of the risk is still being determined.
Maine CDC is working with the Northern New England Poison Center and the Maine Department of Public Safety to closely monitor the situation.
"We're acting aggressively to alert Maine people to this potentially deadly situation," said Nirav D. Shah, Director of the Maine CDC. "People need to be aware of this tainted product on the streets. If someone overdoses, call 911 immediately and administer naloxone if you have it. It could save a life."
Recognizing an opioid overdose can be difficult. If you aren't sure, it is best to treat the situation like an overdose. Call 911 or seek medical care for the individual and administer naloxone if it's available. Do not leave the person alone. Signs of an overdose may include:
- Small, constricted "pinpoint pupils"
- Falling asleep or loss of consciousness
- Slow, shallow breathing
- Choking or gurgling sounds
- Limp body
- Pale, blue, or cold skin
For more information: